Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 149, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 15, 2018, 6:44 PM CDT for Washington County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 6:44 PM CDT (23:44 UTC)
- Expired
- May 15, 2018, 7:19 PM CDT
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 127 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:57 PM CDT | TSTM WND DMG | 1 W Hollandale, MS | REPORTS OF POWER OUT IN THE CITY OF HOLLANDALE AND A FEW POWERPOLES DOWN IN THE AREA. ALSO STORM SPOTTER REPORTED HAIL AROUND PENNY SIZE IN THE CITY OF HOLLANDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WUUS54 KJAN 152344
SVRJAN
MSC151-160045-
/O.NEW.KJAN.SV.W.0149.180515T2344Z-180516T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
644 PM CDT TUE MAY 15 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in northwestern Mississippi...
* Until 745 PM CDT.
* At 644 PM CDT, a severe thunderstorm was located over Estill, or
near Hollandale, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hollandale around 655 PM CDT.
Darlove around 700 PM CDT.
Other locations impacted by this severe thunderstorm include Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3324 9074 3310 9074 3309 9082 3309 9086
3310 9087 3310 9091 3309 9092 3309 9093
3318 9099 3331 9095
TIME...MOT...LOC 2344Z 306DEG 11KT 3319 9090
HAIL...1.25IN
WIND...60MPH
$$
DC2 follow-up statements
020
WWUS54 KJAN 160010
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
710 PM CDT TUE MAY 15 2018
MSC151-160045-
/O.CON.KJAN.SV.W.0149.000000T0000Z-180516T0045Z/
Washington MS-
710 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 710 PM CDT, a severe thunderstorm was located over Hollandale,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Washington County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3324 9074 3310 9074 3309 9082 3309 9086
3310 9087 3310 9090 3316 9095 3327 9084
TIME...MOT...LOC 0010Z 304DEG 11KT 3315 9082
HAIL...0.75IN
WIND...60MPH
$$
DC598
WWUS54 KJAN 160019
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
719 PM CDT TUE MAY 15 2018
MSC151-160029-
/O.CAN.KJAN.SV.W.0149.000000T0000Z-180516T0045Z/
Washington MS-
719 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3324 9074 3310 9074 3309 9082 3309 9086
3310 9087 3310 9090 3316 9095 3327 9084
TIME...MOT...LOC 0016Z 306DEG 11KT 3313 9079
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:33 PM CDT, 11 minutes earlier.
Area forecast discussion, May 15, 6:33 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Jackson MS 633 PM CDT Tue May 15 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR conditions will continue through this evening. Isolated storms around could bring some brief MVFR ceiling or vis restrictions. These storms should weaken this evening. Winds will be light to calm overnight and resume out of the north tomorow around 5-8kts. Afternoon showers and storms will also be possible tomorrow, which could reduce flight categories if they affect a TAF site. /28/ && .DISCUSSION... This Evening through Tomorrow: With the remainder of daytime heating this afternoon, scattered shower and thunderstorm activity will continue into the early evening along two axes through our forecast area. The first extends primarily from near Natchez, MS northeast toward Greenwood, MS where modest instability has allowed several storms to become a little better developed than activity from recent days. Some scattered showers and a storm or two will also be possible along an axis from Hattiesburg, MS toward Columbus, MS but weaker instability and warmer temperatures aloft have limited intensity of that activity. Gusty winds, possibly some small hail, and short-lived heavy downpours will be possible through the evening, with most activity decreasing overnight. Isolated showers and a storm or two will be possible late tonight into early tomorrow morning as a shortwave trough slides across the region, but coverage should be low with the loss of surface-based instability. Showers and thunderstorms are expected to redevelop across mainly the northeastern half of the forecast area tomorrow, although even isolated showers and storms will be possible across the rest of the area by the afternoon. A few storms could become strong to marginally severe, with gusty winds and brief downpours being the primary hazards. Organized severe weather is not anticipated. High temperatures will be somewhat limited by cloud cover and rain, but they should still approach the lower 90s in most locations tomorrow. /NF/ Tomorrow night through Tuesday... An atypical mid to late May pattern will be in place across the CONUS through the forecast period. A few scattered thunderstorms will likely be ongoing at the start of the period Wednesday evening with some of the hi-res CAM guidance indicating the potential for upstream convection/MCVs emanating out of the Red River region to propagate into the ArkLaMiss Delta. This activity, in addition to any ongoing storms, will have to be closely monitored for severe potential as they will reside in an environment characteristic of 2000-3000 J/kg of SBCAPE, relatively steep mid-level lapse rates of 6.5-7 C/km and vertical totals approaching 28-30. While SPC does not have the area highlighted in the day 2 convective outlook, a marginal risk for severe storms could eventually be needed for a portion of the area with the main threat being damaging winds. On the synoptic scale, weak/broad troughing will be located over the Deep South with shortwave ridging building into the Central Plains ahead of an upper-level low moving into the Great Basin. This will keep northwest flow aloft over the ArkLaMiss through Friday with a chance for diurnally driven thunderstorms each day. Mid-level lapse rates will not be as impressive on Thursday and Friday, but strong daytime heating resulting in up to 3000 J/kg of SBCAPE and vertical totals in the upper 20s will still be supportive of locally gusty winds with any stronger storms that develop and the severe threat will have to be monitored on a daily basis. Heading into the weekend, the aforementioned shortwave ridging will build into the region and help limit diurnal convection on Saturday. However, by Sunday the ridge will quickly breakdown with flow becoming more zonal and will help bring back higher afternoon precip chances on Sunday. By early next week, the main ridge axis is progged to remain south of the area over the Gulf of Mexico with several weak shortwaves/perturbations embedded within the weak zonal flow aloft. This will help foster additional afternoon thunderstorms through the middle of next work week. Once again, each day will have to be monitored for microburst potential, however its too far out right now to speculate on which day or location would have increased chances of seeing a strong to severe storm. In terms of temperatures, expect a brief warm up with high temps creeping back into the mid 90s through the early weekend as the shortwave ridge moves through, however highs will "cool" back down into the upper 80s to low 90s through the end of the weekend into early next week. Overnight low temperatures will be mild each evening with lows in the upper 60s to low 70s across much of the area. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 90 69 88 / 15 40 26 41 Meridian 66 90 68 89 / 24 53 34 46 Vicksburg 68 92 70 89 / 12 27 39 30 Hattiesburg 66 93 68 89 / 24 37 19 50 Natchez 68 92 70 90 / 11 21 25 35 Greenville 70 90 70 90 / 14 33 43 31 Greenwood 68 90 70 88 / 24 37 41 42 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, May 15, 4:05 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 405 PM CDT Tue May 15 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 162115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 405 PM CDT Tue May 15 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. NF && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, May 15, 5:30 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 SW BAY SPRINGS 31.97N 89.31W
05/15/2018 JASPER MS EMERGENCY MNGR
A LARGE TREE WAS DOWN ACROSS A ROAD. THERE
WAS ALSO SOME ROOF DAMAGE TO A HOUSE AND A
SHED.
&&Special weather statement, May 15, 5:43 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Jackson MS 543 PM CDT TUE MAY 15 2018 MSZ018-019-152330- Sunflower MS-Bolivar MS- 543 PM CDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Meteorologists were tracking a strong thunderstorm near Boyle, or 7 miles southeast of Cleveland, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cleveland, Ruleville, Boyle, Blaine and Doddsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3374 9046 3354 9046 3358 9077 3376 9072 TIME...MOT...LOC 2243Z 283DEG 10KT 3366 9066 JC
Special weather statement, May 15, 5:47 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT TUE MAY 15 2018
MSZ031-152330-
Lowndes MS-
547 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOWNDES COUNTY
UNTIL 630 PM CDT...
At 546 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3335 8830 3335 8841 3344 8848 3356 8841
3350 8828
TIME...MOT...LOC 2246Z 144DEG 5KT 3344 8837
DCLocal storm report, May 15, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 4 ENE RICHMOND 32.40N 91.11W
05/15/2018 MADISON LA LAW ENFORCEMENT
REPORT OF TREES AND LIMBS DOWN SCATTERED
ACROSS THE PARISH.
&&
DCSpecial weather statement, May 15, 6:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
626 PM CDT TUE MAY 15 2018
MSZ034-160015-
Washington MS-
626 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY UNTIL
715 PM CDT...
At 625 PM CDT, Meteorologists were tracking a strong thunderstorm
near Leland, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leland, Hollandale, Darlove, Tribbett, Wayside, Estill and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 9077 3337 9076 3326 9077 3315 9079
3314 9102 3331 9104 3346 9091
TIME...MOT...LOC 2325Z 214DEG 8KT 3332 9092
DCLocal storm report, May 15, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 5 W DODDSVILLE 33.66N 90.62W
05/15/2018 SUNFLOWER MS LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 442 BY LINN METHODIST
CHURCH.
&&
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:15 PM CDT | Special Weather Statement | JAN | Yazoo | 45 min |
| May 15, 3:01 PM CDT | Special Weather Statement | JAN | Humphreys | 44 min |
| May 15, 3:54 PM CDT | Special Weather Statement | JAN | Leflore | 51 min |
| May 15, 5:09 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| May 15, 5:43 PM CDT | Special Weather Statement | JAN | Sunflower | 47 min |
| May 15, 5:47 PM CDT | Special Weather Statement | JAN | Lowndes | 43 min |
| May 15, 5:58 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 47 min |
| May 15, 6:26 PM CDT | Special Weather Statement | JAN | Washington | 49 min |
| May 15, 6:56 PM CDT | Special Weather Statement | JAN | Humphreys | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.